What is Naloxone and how it works?
Naloxone is a medication that reverses the effect of opioids. In an emergency overdose situation, it can be a lifesaver. In this section you will learn how it works, as well as how and when it should be used.
What is Naloxone?
Naloxone is a medication that reverses the effect of opioids. In an emergency overdose situation, it can be a lifesaver.
The medication itself has been around for over 50 years, is on the World Health Organisation’s (WHO) list of essential medicines and more recently was recommended in WHO guidelines for the community management of opioid overdose. The practice of putting naloxone in the hands of people most likely to witness an overdose(people who use drugs) began in the 90’s.
How Naloxone works?
Naloxone works by temporarily displacing the opioids from the receptors in the brain to reverse the breathing difficulties being experienced by the person who has overdosed (EMCDDA, 2016a). When administered by intramuscular injection this only takes a few minutes although several doses may be required depending on the person’s response and the opioid involved.
It is a ‘competitive antagonist’ which means that it competes with opioids for the receptors and then blocks them temporarily. So it does not cause any kind of ‘high’ or intoxication, its only job is to reverse the effects of respiratory depression caused by opioids.
Opioids include methadone, codeine, tramadol, fentanyl and morphine among others, so it is not only for use in suspected heroin overdoses.
If the person who has overdosed is physically dependent on opioids they may experience acute withdrawal syndrome following naloxone administration, the risk of which increases with the amount of naloxone that has been administered.
Naloxone is very short-acting and the effects will begin to wear off after 20-30 minutes, after which the opioids will re-attach to the receptors. It is very important that the person does not use any further drugs while the naloxone is active as when it wears off they would likely overdose again.
Naloxone is an extremely safe medication.
When should Naloxone be given?
Naloxone is for “suspected” opiate overdose not confirmed. If there are signs of an overdose, it is perfectly safe to administer naloxone to someone even if it turns out they have not consumed opiates, although it would be ineffective in reversing the effects of any other drugs such as alcohol, benzodiazepines or cocaine, although they may contribute to an overdose.
In Europe, naloxone has only been licensed for intramuscular, intravenous and subcutaneous use until recently. A licensed intranasal formulation has now been approved for use in the European Union, similar to the ones that have been introduced in the United States and Canada. It is a nasal spray (Nyxoid) available in single-dose containers (1.8mg) and the recommended dose is one spray into one nostril. At the time of writing, it is not currently being used in any European country and is not yet available in the UK.
In some countries, such as Norway and Germany, a nasal atomiser is attached to a pre-filled syringe of naloxone 1mg/ml and administered intranasally off-license rather than by injection. Ampoules or vials and pre-filled syringes of naloxone hydrochloride are available in different concentrations: 0.02 mg, 0.4 mg and 1 mg per 1 ml vials, 2 mg/1 ml, 2 mg/2 ml, 2 mg/5 ml prefilled syringes, and a 4 mg/10 ml multi-dose vial.
Dosing will depend on which product is chosen but in most cases 0.4–0.8 mg is an effective dose. It is important to provide sufficient naloxone to supplement the initial dose, as necessary (WHO, 2014).
In France, the nasal spray that has been adopted off-license is a dose of 0.9mg/0.1 ml administered in each nostril, repeated after few minutes, with a total of 4 x 0.9mg doses.
In the UK, naloxone is provided in a 2mg/2ml pre-filled syringe with two needles for intramuscular administration. Doses of 0.4mg are given every 2-3 minutes until the person becomes responsive.
The legal situation varies across Europe and gives an unclear picture. It has been described well in the EMCDDA publication ‘Preventing opioid overdose deaths with take-home naloxone’. In the EU, naloxone is currently only licensed for injection, meaning it is usually a prescription only medicine, which is why the legalities can create obstacles for take-home naloxone programmes.
The main challenges are that possession or use of naloxone could be considered an offence in some countries and there is also some concern regarding liability should the person who has overdosed come to additional harm or if they were to die following the administration of naloxone. Currently, several European countries manage this with a ‘legal code’ that protects first responders.
These obstacles may be alleviated with the introduction of licensed intranasal products in the near future.